|starting meds earlier
Sep 5, 2006
I have noticed mention made of a trend to start meds earlier, even before the CD4 count reaches 350. Since resistance can and does develop once meds are started and once resistance occurs that means one less med group available to a patient there is the possiblity therefore of running out of medication that works and eventually dying of AIDS. Isn't it still better to hold off taking meds for a long as possible so there are still options down the line as the patient ages? If you start earlier you may run out of choices of tolerable meds or any meds at all sooner.
| Response from Dr. Wohl
You hit the nail on the head. Burning bridges is a problem with earlier initiation of HIV meds. Likewise, longer term toxicity of the meds and the expense are additional considerations. However, some opposing point to consider include:
The great majority of people taking newer potent regimens do not develop resistance to their meds during the first few years of therapy - especially if adherence is good. In clinical trials, arguably not completely representative of people under clinical care, suppression of HIV to undetectable is acheived in over 70% of people at 1-3 years of therapy start. For those on ritinavir boosted protease inhibitors whose regimens fail, resistance to these drugs is rare. Failure of efavirenz and nevirapine is associated with major resistance to this class of drugs but again failure is relatively rare at least over the first few years.
Meds to treat resistant virus are being developed and some are already here.
Unchecked HIV may have consequences. Some data suggest more problems with heart, liver, kidney and nerve conditions in those not treated.
There are important points on both sides of the start sooner versus later 'argument'. As regimens that are easier to take, more resistant to resistance, potent, and less toxic the balance to start sooner versus later tips to the earlier side of the scale. The decision to start is one that needs to be made carefully and hoefully in consultation with a clinician who can advise you wisely.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Runny Nose An Acute Symptom Of AIDS?
- Probability Of Getting HIV From Sex With A Prostitute
- Black Spots After Anal Sex Without Condom Does It Mean I Have HIV
- Black Spots After Having Sex During Period Worried I Have HIV
- Dizziness After Having Sex During Period Worried I Have HIV
- Flaky Skin After Touching Vaginal Fluid Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.